, Volume 16, Issue 4, pp 467-470
Date: 29 Mar 2011

Simultaneous bilateral subtrochanteric fractures following risedronate therapy

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

Introduction

Bisphosphonates are the most commonly prescribed drugs for the treatment of osteoporosis, and have been shown to be highly effective in reducing the risk of vertebral and hip fractures [1]. The mechanism of action of bisphosphonates is based on the inhibition of osteoclast function and induction of osteoclast apoptosis. In experimental studies, prolonged suppression of bone turnover has been shown to result in accumulation of microdamage and increased bone fragility [2, 3].

Recent clinical reports have implicated a connection between prolonged bisphosphonate therapy and subtrochanteric low-energy fractures of the femur [411]. The majority of these case reports have involved patients receiving long-term alendronate therapy; however, some fractures have also occurred in patients treated with zoledronic acid [12, 13]. These fractures occur primarily in the subtrochanteric region, but may occur anywhere along the femoral diaphysis [13]. Radiologically, these fractures are chara